Skip to content

Hearing loss due to drug use

 

It is the deafness caused by the administration of high doses, or prolonged consumption of certain drugs that can have toxic effects for the ear, that is, they are ototoxic drugs.

Why is it produced?

High doses or prolonged treatments with the following drugs:

  • Some antibiotics such as neomycin (which has the highest cochleotoxic capacity among antibiotics), kanamycin and amikacin (whose toxic potential is similar to that of neomycin).
  • Viomycin, gentamicin and tobramycin have toxic potential on the cochlea and the vestibular apparatus, so their harmful effects not only affect hearing but also balance, causing dizziness and vertigo .
  • Vancomycin causes hearing loss, especially if the person also has kidney failure.
  • Very high doses of salicylates (eg aspirin) cause hearing loss and tinnitus, although they are generally reversible.
  • Some diuretics such as ethacrynic acid (which can cause profound non-reversible deafness) and furosemide (whose effects can be temporary or permanent). Both drugs have ototoxic effects if administered in people with kidney failure who are on concomitant treatment with aminoglycosides.
  • It is produced by prolonged consumption or high doses of drugs. It is also facilitated by kidney disorders since almost all ototoxic drugs are eliminated by the kidney, so that if there is any alteration, the drugs accumulate to toxic levels.

What symptoms appear?

With the consumption of ototoxic drugs the following symptoms occur:

  • The main one is hearing loss. Depending on the medicine, deafness can be total or partial, reversible or not.
  • Tinnitus may appear that will also be of greater or less intensity depending on the drug.
  • Vestibular disorders will appear with the consumption of those drugs that are vestibulotoxic, appearing dizziness, vertigo, difficulty in maintaining balance and even walking problems.

How is it diagnosed?

For the diagnosis of the problem, the clinic presented by the patient may be sufficient, since the professional must be informed of the medication that person is taking at the time of appearance of the symptoms and will know that they may be a consequence of said medication. For this reason, it is very important that the doctor always be told which medications are being taken and since when they have been taken.

You may also be interested in:   Meniere’s Syndrome

In the event that the professional needs to make sure that the problem lies in the medication being taken, he or she will request a blood test to check if the concentration of the drug in the blood is normal or high.

How is it treated?

In the event of a drug-induced hearing disorder, the most appropriate measure is the immediate cessation of drug administration. If it is done in time, the problem can remit, but sometimes the disorder is irreversible and even progressive (that is, it continues to worsen despite having interrupted consumption).

Therefore, to avoid having to suffer sequelae or end with profound and permanent deafness, the best measure is prevention, avoiding the consumption of ototoxic drugs.

In circumstances in which the administration of the drug is unavoidable, the doctor must carry out a perfect follow-up and maintain maximum control of the evolution of the case to interrupt the treatment in the event of signs of hearing impairment.

How can I avoid it?

Care should be taken to avoid prolonged use and high doses of medications, or to administer them under strict medical supervision. All medications taken must have been prescribed by the doctor.

Although they are drugs that do not require a prescription to be acquired, they should never be abused and it is necessary to inform the doctor of their consumption.

In the event of hearing loss, tinnitus, dizziness, vertigo or any abnormal symptoms that occur during drug treatment, it is vitally important to consult because it may be a drug-induced deafness. Hopefully they can be temporary symptoms but it can also be profound deafness or irreversible symptoms.

 

Website | + posts

Hello Readers, I am Nikki Bella a Psychology student. I have always been concerned about human behavior and the mental processes that lead us to act and think the way we do. My collaboration as an editor in the psychology area of ​​Well Being Pole has allowed me to investigate further and expand my knowledge in the field of mental health; I have also acquired great knowledge about physical health and well-being, two fundamental bases that are directly related and are part of all mental health.

Leave a Reply

Your email address will not be published.